Alert archive / Virginia / Flash Flood Warnings in 2015

Flash Flood Warning 30, NWS Blacksburg, VA

December 25, 2015Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Dec 25, 2015, 3:31 PM EST for Smyth County, Tazewell County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 25, 2015, 3:31 PM EST (20:31 UTC)
Expired
Dec 25, 2015, 9:30 PM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WGUS51 KRNK 252031
FFWRNK
VAC173-185-260230-
/O.NEW.KRNK.FF.W.0030.151225T2031Z-151226T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EST FRI DEC 25 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA...
  SMYTH COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 930 PM EST FRIDAY

* AT 329 PM EST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN... WITH AS
  MUCH AS TWO TO THREE INCHES POSSIBLE BY EVENING. RUNOFF FROM THE
  RAIN ON A NEARLY SATURATED GROUND WILL RESULT IN FLASH FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MARION...
  RICHLANDS...
  BLUEFIELD...
  TAZEWELL...
  AND SALTVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3724 8173 3720 8168 3721 8156 3726 8150
      3727 8142 3734 8136 3723 8123 3722 8128
      3717 8126 3715 8133 3711 8126 3703 8146
      3690 8133 3677 8126 3670 8154 3666 8154
      3663 8162 3686 8177 3702 8181 3714 8190

$$

WERT
2 follow-up statements
903 
WGUS71 KRNK 252122
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EST FRI DEC 25 2015

VAC173-185-260230-
/O.CON.KRNK.FF.W.0030.000000T0000Z-151226T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-SMYTH VA-
422 PM EST FRI DEC 25 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EST FOR 
TAZEWELL AND SMYTH COUNTIES...

AT 418 PM EST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT MODERATE RAIN WAS STILL FALLING OVER THE AREA. UP TO ONE INCH
OF RAIN IN THE PAST SEVERAL HOURS HAS FALLEN ACROSS PARTS OF WESTERN
TAZEWELL AND SMYTHE COUNTIES.

NO FLASH FLOODING HAS BEEN REPORTED SO FAR...BUT MAY BEGIN OVER THE
NEXT FEW HOURS AS THE RAIN CONTINUES.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MARION...
RICHLANDS...
BLUEFIELD...
TAZEWELL...
AND SALTVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3724 8173 3720 8168 3721 8156 3726 8150
      3727 8142 3734 8136 3723 8123 3722 8128
      3717 8126 3715 8133 3711 8126 3703 8146
      3690 8133 3677 8126 3670 8154 3666 8154
      3663 8162 3686 8177 3702 8181 3714 8190

$$

PC
151 
WGUS71 KRNK 252253
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EST FRI DEC 25 2015

VAC173-185-252303-
/O.CAN.KRNK.FF.W.0030.000000T0000Z-151226T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-SMYTH VA-
553 PM EST FRI DEC 25 2015

...THE FLASH FLOOD WARNING FOR 
TAZEWELL AND SMYTH COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3724 8173 3720 8168 3721 8156 3726 8150
      3727 8142 3734 8136 3723 8123 3722 8128
      3717 8126 3715 8133 3711 8126 3703 8146
      3690 8133 3677 8126 3670 8154 3666 8154
      3663 8162 3686 8177 3702 8181 3714 8190

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 2:40 PM EST, 51 minutes earlier.

Area forecast discussion, Dec 25, 2:40 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EST FRI DEC 25 2015

.SYNOPSIS...
A FRONTAL BOUNDARY WILL STALL OVER THE MID ATLANTIC REGION TONIGHT
AND LIFT NORTHWARD ON SATURDAY. SUNDAY AND MONDAY...A SERIES OF
STRONG LOW PRESSURE SYSTEMS WILL TRACK FROM THE SOUTHERN PLAINS TO
THE GREAT LAKES.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 240 PM EST FRIDAY...

A FRONTAL BOUNDARY WITH SEVERAL WAVES OF LOW PRESSURE STALLS THIS
EVENING INTO TONIGHT ACROSS THE REGION AND THEN PUSHES NORTHWARD ON
SATURDAY. AN AREA OF LOW PRESSURE IN WEST VIRGINIA THIS AFTERNOON
WILL LIFT NORTHEAST AND REACH THE JERSEY SHORE TONIGHT. A SECOND
AREA OF LOW PRESSURE WILL ROTATE NORTHWARD ALONG THE BOUNDARY
TONIGHT WITH ADDITIONAL SHOWERS. THE DAY 1 EXCESSIVE RAINFALL PLACED
THE WESTERN HALF OF THE FORECAST AREA UNDER A SLIGHT RISK. CURRENT
WSR-88D SHOWED A BAND OF SHOWERS AND THUNDERSTORMS FROM WEST
VIRGINIA SOUTHWARD TO EASTERN AND MIDDLE TENNESSEE. ELECTED TO
EXTEND OUR FLASH FLOOD WATCH UNTIL MIDNIGHT...GIVEN THAT WITH RECENT
RAINFALL AND LOW FFG...IT WILL NOT TAKE MUCH TO PRODUCE FLASH
FLOODING IN THE REGION. DAY ONE CONVECTIVE OUTLOOK STILL SHOWS A
MRGL THREAT FOR SEVERE...WITH THE POTENTIAL FOR LOCALLY STRONG WIND
GUSTS INTO THIS EVENING. MCS OVER EASTERN KENTUCKY/TENNESSEE IS
PROGGED TO SPREAD EAST OF THE BLUE RIDGE LATER TODAY...WHERE IT WILL
INTERACT WITH A SEASONABLY WARM AND MOIST AIR MASS. SEVERE THREAT
WILL BE HINDER BY POOR WEAK INSTABILITY...AND POOR LAPSE RATES OVER
OUR AREA. THE HIRESW-ARW...RNK WRF AND HRRR TAKE THE AREA OF
CONVECTION TO OUR WEST AND MOVED IT EASTWARD ACROSS OUR FORECAST
AREA THIS AFTERNOON INTO TONIGHT. THE GFS...NAM AND ECMWF DROP THE
CONVECTION WITH THE FRONTAL BOUNDARY SOUTH THROUGH 00Z TO 03Z THIS
EVENING. IN ANY CASE...PLAYED THE HIGHEST POPS ACROSS THE
NORTHWEST...WITH THE LOWEST ALONG THE EASTERN SLOPES OF THE
SOUTHERN BLUE RIDGE MOUNTAINS. IT WILL BE ANOTHER MILD
NIGHT...WITH LOW TEMPERATURES FROM THE LOWER 50S IN THE NORTHERN
MOUNTAINS TO THE LOWER 60S IN THE PIEDMONT.

OUR UNSEASONABLY WARM AND UNSETTLED PATTERN WILL CONTINUE SATURDAY.
THE UPPER PATTERN WILL FEATURE AN EASTERN RIDGE AS A CLOSED LOW
DEVELOPS OVER TEXAS AND THEN EJECTS INTO THE OHIO VALLEY. THIS WILL
PUSH THE FRONTAL BOUNDARY...WHICH HAS BEEN WAVERING AROUND THE
REGION FOR THE LAST SEVERAL DAYS...BACK TO THE NORTH AND KEEP THE
BEST CHANCES FOR PRECIPITATION...MAINLY NORTH OF ROUTE 460. HIGH
TEMPERATURES SATURDAY WILL RANGE FROM THE LOWER 60S IN THE NORTHERN
MOUNTAINS TO LOWER AND MID 70S IN THE PIEDMONT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 130 PM EST FRIDAY...

RELATIVE BREAK IN THE WET WEATHER EXPECTED OVER THE BLACKSBURG
FORECAST AREA FROM SATURDAY NIGHT THROUGH AT LEAST EARLY SUNDAY
NIGHT WITH ONLY SPOTTY WARM SECTOR SHOWERS POSSIBLE AS VERY STRONG
TROPICAL RIDGE OF HIGH PRESSURE OFF THE SE COAST OF THE NATION
DEFLECTS NORTHERN STREAM ENERGY AND MORE ROBUST PRECIPITATION FIELDS
CLOSER TO BAROCLINIC ZONE TO THE NORTH OF THE AREA. ANY RESIDUAL
COOL WEDGE ACROSS NORTHEASTERN PORTION OF THE FORECAST AREA SHOULD
RETREAT NORTH AND OUT OF THE AREA BY OR SHORTLY AFTER DAYBREAK ON
SUNDAY AS SE COASTAL RIDGE STRENGTHENS.

HOWEVER...SITUATION WILL BEGIN TO CHANGE LATER SUNDAY NIGHT INTO
MONDAY AS YET ANOTHER...AND THIS TIME STRONGER NORTHERN STREAM WAVE
MOVES EAST THROUGH THE GREAT LAKES AND NEW ENGLAND...SUPPORTING
SOUTHEASTWARD PUSH OF COOLER HIGH PRESSURE INTO SOUTHEASTERN
CANADA...WHICH THEN RIDGES SOUTHWEST INTO THE MID ATLANTIC REGION
MONDAY AFTERNOON INTO MONDAY NIGHT. MEANWHILE...YET ANOTHER
FORMIDABLE LOW LATITUDE CLOSED LOW WILL DRIFT NORTHEAST ON THE
WESTERN PERIPHERY OF THE UPPER RIDGE ALONG THE SE COAST...GRADUALLY
LIFTING AND FILLING AS IT MOVES UP THROUGH THE MS/TN/OH VALLEYS.

APPROACH OF THE WESTERN SYSTEM...AND MOVEMENT OF COOL SURFACE HIGH
PRESSURE TO AN OFFSHORE POSITION TO OUR NORTHEAST WILL RESULT IN
SLOWLY VEERING LOWER TROPOSPHERIC WINDS BACK INTO AN UPSLOPE
COMPONENT ON MONDAY...WHICH SHOULD BEGIN THE NEXT ROUND OF
WIDESPREAD PRECIPITATION FOR THE REGION. PRECIPITATION WILL
INITIALLY BE CONFINED TO LIGHT RAIN AND DRIZZLE ACROSS THE EASTERN
FLANKS OF THE APPALACHIANS LATE SUNDAY NIGHT INTO EARLY MONDAY AS
UPSLOPE COMPONENT INCREASES...BUT THEN EXPAND TO A WIDESPREAD
COVERAGE ACROSS THE ENTIRE FORECAST AREA MONDAY AFTERNOON INTO
MONDAY NIGHT AS UPWARD VERTICAL MOTION FIELDS INTENSIFY AS A RESULT
OF INCREASING WARM MOIST ADVECTION AND APPROACH OF RIGHT ENTRANCE
REGION OF UPPER JET MAXIMA.

WITH GROUND CONDITIONS ALREADY SATURATED...AND WATER LEVELS IN AREA
STREAMS/CREEKS AND RIVERS ALREADY RUNNING HIGH FROM RECENT RAINS...
THREAT FOR ADDITIONAL FLOODING/FLASH FLOODING WILL AGAIN EXIST FROM
MONDAY AFTERNOON INTO MONDAY NIGHT UNTIL CHANGE OF AIRMASS OCCURS
WITH COLD FRONTAL PASSAGE LATE MONDAY NIGHT OR AROUND DAYBREAK ON
TUESDAY.

UNTIL THEN...TEMPERATURES THROUGH THE ENTIRE SHORT TERM PERIOD WILL
CONTINUE TO REMAIN CLOSE TO OR EXCEED RECORD LEVELS...BOTH FOR VERY
HIGH NIGHTTIME LOWS...WHICH WILL REMAIN NEARLY 30F ABOVE SEASONAL
NORMALS AND AROUND 15F HIGHER THAN WHAT WOULD NORMALLY BE EXPECTED
FOR A DAYTIME HIGH TEMPERATURE...WITH DAYTIME HIGH TEMPERATURES AT
LEAST 20F ABOVE SEASONAL NORMALS...AGAIN BREAKING RECORDS. REFER TO
CLIMATOLOGICAL SECTION FOR SPECIFICS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 140 PM EST FRIDAY...

TUESDAY WILL FEATURE SOME LEFT OVER RAIN SHOWERS BEFORE THE FRONT
CAN MAKE ITS PUSH THROUGH THE REGION. WEDNESDAY LOOKS TO BE A DRIER
DAY EARLY BEFORE THE NEXT SYSTEM MOVES UP AND BRINGS ADDITIONAL RAIN
SHOWERS LATE WEDNESDAY NIGHT AND INTO THE DAY ON THURSDAY. TEMPS
TUESDAY THROUGH THURSDAY WILL REMAIN ABOVE NORMAL. TUESDAY LOOKS TO
BE THE WARMEST DAY OF THE PERIOD WITH HIGHS IN THE UPPER 50S TO
LOWER 60S...AND THEN ABOUT 5 DEGREES COOLER ON WEDNESDAY AND
THURSDAY.

A BIG PATTERN SHIFT SETS UP FOR LATE IN THE WEEK AS A
STRONG RIDGE SETS UP OUT WEST AND A TROUGH BEGINS TO DIG IN ACROSS
THE EASTERN HALF OF THE COUNTRY BRINGING MUCH COLDER AIR TO THE
REGION. SEVERAL WAVES OF ENERGY WILL RIPPLE ACROSS THROUGH NEXT
WEEKEND. MOISTURE LOOKS LIMITED BUT COULD BE ENOUGH TO SQUEAK OUT
SOME NORTHWEST FLOW PRECIP ACROSS THE WESTERN UPSLOPE
AREAS...OTHERWISE THE REST OF THE REGION LOOKS TO BE COOLER AND DRY
FOR NEXT WEEKEND.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1243 PM EST FRIDAY...

A BREIF PERIOD OF VFR CONDITIONS THIS AFTERNOON WILL LOWER TO
MVFR/IFR CONDITIONS IN CONVECTION LATER THIS AFTERNOON. IFR/LIFR
CONDITIONS WILL BECOME WIDESPREAD THIS EVENING INTO TONIGHT WITH
LOW CLOUDS...FOG AND RAIN.

AN AREA OF LIGHT SHOWERS WILL LIFT NORTHEAST ACROSS EASTERN
PORTIONS OF FORECAST AREA DURING THE NEXT COUPLE OF HOURS.
THEN...HEAVIER SHOWERS AND EMBEDDED THUNDERSTORMS WILL
SPREAD EAST ACROSS THE REGION LATER THIS AFTERNOON INTO TONIGHT.
KLWB AND KBLF WOULD BE THE TAF SITES WITH THE BEST CHANCE OF
THUNDERSTORM.

AFTER SUNSET CONDITIONS WILL DETERIORATE BACK TO LIFR CEILINGS.
AREAS OF LOW CLOUDS AND FOG WILL LIFT BY MID MORNING SATURDAY.
MVFR/IFR CONDITIONS WITH SCATTERED SHOWERS WILL CONTINUE
SATURDAY.

MEDIUM CONFIDENCE IN VISIBILITIES...CEILINGS AND WINDS DURING THE
TAF PERIOD.

.EXTENDED AVIATION DISCUSSION...

THE CHANCE OF SHOWERS AND SUB-VFR CONDITIONS WILL CONTINUE INTO
THE WEEKEND...BUT OVERALL LESS LIKELY TO PERSIST IN THE IFR OR
WORSE VALUES AS ATMOSPHERE WILL BE A LITTLE BETTER MIXED AND
FREQUENCY OF SHOWERS MUCH LESS WITH NO KEY FEATURES TO HELP LIFT
THE MOIST ATMOSPHERE.

BEYOND THIS WEEKEND...MODELS CONTINUE TO VARY BUT SHOWING BETTER
THREAT OF SHOWERS AGAIN BY LATE MONDAY INTO TUESDAY WITH VFR TO
IFR AT TIMES.

&&

.HYDROLOGY...
AS OF 220 PM EST FRIDAY...

EXTENDED FLASH FLOOD WATCH UNTIL MIDNIGHT. HIGHEST THREAT WILL BE
IN THE NORTHWEST HALF OF THE FORECAST AREA. THREE HOUR FLASH FLOOD
GUIDANCE IN THIS REGION WAS GENERALLY LESS THAN 1.5 INCHES.
PRECIPITABLE WATER VALUES REMAIN UNSEASONABLY HIGH WITH A DEEP
LAYER OF THE ATMOSPHERE SUPPORTING EFFICIENT WARM RAIN PROCESSES.
SO SIMILAR TO THURSDAY...RAINFALL RATES MAY REACH ONE TO TWO
INCHES PER HOUR.

FOR MAINSTEM RIVERS... FLOOD WARNINGS REMAIN IN EFFECT ALONG THE
DAN RIVER THROUGH SOUTH BOSTON. AT 1016 AM FRIDAY...WENTWORTH HAS
FALLEN BELOW FLOOD STAGE AND WILL CONTINUE TO SLOWLY FALL.

ON THE ROANOKE RIVER A FLOOD WARNING CONTINUES FOR RANDOLPH. AT
RANDOLPH...THE RIVER WAS EXPERIENCING MODERATE FLOODING AS WAS
STILL RISING AND SHOULD CREST THIS EVENING.

CHARLOTTE AND HALIFAX COUNTY OFFICIALS REPORTED SEVERAL ROADS
REMAINED CLOSED DUE TO FLOODING.

&&

.CLIMATE...
AS OF 230 PM EST FRIDAY...

WITH THE CONTINUING VERY WARM AIRMASS IN PLACE FOR THE NEXT
SEVERAL DAYS... MANY DAILY MAX TEMPERATURE RECORDS AS WELL AS HIGH
MIN TEMPERATURE RECORDS ARE LIKELY TO BE SET. FOR REFERENCE...HERE
ARE RECORDS FOR OUR CLIMATE STATIONS FOR THE NEXT SEVERAL DAYS.

SATURDAY 12/26/2015
SITE  MAXT YEAR  MINT YEAR  LOMAX YEAR  HIMIN YEAR
KBLF    62 1987    -3 1983     16 1977     55 1982
KDAN    75 1982     2 1983     18 1983     57 1964
KLYH    72 1922     1 1983     22 1914     58 1964
KROA    70 1964     3 1980     23 1985     56 1982
KRNK    64 1982    -8 1985      9 1983     50 1982

SUNDAY 12/27/2015
SITE  MAXT YEAR  MINT YEAR  LOMAX YEAR  HIMIN YEAR
KBLF    69 2008     9 1977     20 2010     52 1982
KDAN    77 1982     6 1983     27 1985     54 1964
KLYH    71 1971     0 1914     21 1925     50 1940
KROA    69 1984    -3 1914     25 1935     52 1940
KRNK    67 2008    -6 1985     20 1985     52 1964

MONDAY 12/28/2015
SITE  MAXT YEAR  MINT YEAR  LOMAX YEAR  HIMIN YEAR
KBLF    67 1984     4 1977     20 1995     53 1984
KDAN    72 1971    13 1966     28 1950     54 2008
KLYH    76 1984     6 1977     26 1950     51 1959
KROA    75 1984     4 1925     25 1925     51 1984
KRNK    66 1984     6 1977     28 1995     42 1959

&&

.EQUIPMENT...
AS OF 220 PM EST FRIDAY...

THE DANVILLE OBSERVATION APPEARS TO BE WORKING CONSISTENTLY
AGAIN...BUT WILL NEED TO BE MONITORED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-
     009>020-022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>006-
     018>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>044-
     507-508.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...WERT
LONG TERM...CF
AVIATION...AMS/KK
HYDROLOGY...AMS/KK
CLIMATE...AMS/RCS
EQUIPMENT...RCS
Hazardous weather outlook, Dec 25, 2:21 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EST FRI DEC 25 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-261930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
221 PM EST FRI DEC 25 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ALTHOUGH THE THREAT FOR RAIN WILL DIMINISH OVER THE WEEKEND...THE
APPROACH OF YET ANOTHER POTENT WEATHER SYSTEM WILL BRING AN
INCREASING THREAT FOR WIDESPREAD MODERATE TO HEAVY RAIN MONDAY
AFTERNOON INTO MONDAY NIGHT.

WITH GROUND CONDITIONS ALREADY SATURATED...AND WATER LEVELS IN
AREA STREAMS AND RIVERS RUNNING HIGH FROM RECENT RAINS...THE
THREAT FOR FLOODING OR FLASH FLOODING WILL INCREASE MONDAY
AFTERNOON...AND CONTINUE INTO MONDAY NIGHT UNTIL COOLER AND DRIER
AIR SWEEPS IN FROM THE WEST AROUND DAYBREAK TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Dec 25, 11:01 AM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 AM EST FRI DEC 25 2015

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-251800-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...
RAINELLE
1101 AM EST FRI DEC 25 2015

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXPECTED TO MOVE BACK
INTO THE AREA...

AT 1100 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LARGE
AREA OF SHOWERS AND THUNDERSTORMS MOVING NORTHEAST BACK INTO THE
REGION. BY EARLY AFTERNOON...MOST AREAS ALONG AND WEST OF THE BLUE
RIDGE SHOULD EXPERIENCE PERIODS OF MODERATE TO HEAVY RAIN...ALONG
WITH AN OCCASIONAL WIND GUST TO 30 TO 40 MPH.

RUNOFF FROM RAIN ON AN ALREADY SATURATED GROUND WILL RESULT IN
RAPID RISES OF WATER LEVELS ON AREA STREAMS...CREEKS...AND RIVERS.
IF RAINFALL RATES BECOME EXCESSIVE...FLOODING WILL INCREASINGLY
BECOME A THREAT.

IN ADDITION...THE POTENTIALLY GUSTY WINDS...ALTHOUGH NOT
EXTREME...MAY BE SUFFICIENT TO PULL DOWN SOME WEAKLY ROOTED TREES
DUE TO THE SATURATED GROUND CONDITIONS...RESULTING IN LOCALIZED
PROPERTY DAMAGE AND POWER OUTAGES.

A FLASH FLOOD WATCH REMAINS IN EFFECT INTO THIS EVENING. PLEASE
CONTINUE TO MONITOR NOAA WEATHER RADIO...MEDIA...AND RADIO OUTLETS
FOR WEATHER UPDATES...AND BE PREPARED TO TAKE APPROPRIATE MITIGATIVE
ACTIONS...SUCH AS MOVING TO HIGHER GROUND IF NEAR A FLOOD PRONE
WATERWAY...IF FLOOD OR FLASH FLOOD WARNINGS BECOME NECESSARY
LATER TODAY.

WERT
Special weather statement, Dec 25, 1:48 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EST FRI DEC 25 2015

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-252100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...
RAINELLE
148 PM EST FRI DEC 25 2015

...SHOWERS WITH HEAVY RAIN MOVING BACK INTO THE AREA...

AT 145 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LARGE
AREA OF SHOWERS MOVING NORTHEAST BACK INTO THE REGION. BY MID
AFTERNOON...MOST AREAS ALONG AND WEST OF THE BLUE RIDGE SHOULD
EXPERIENCE PERIODS OF MODERATE TO HEAVY RAIN.

RUNOFF FROM RAIN ON AN ALREADY SATURATED GROUND WILL RESULT IN
RAPID RISES OF WATER LEVELS ON AREA STREAMS...CREEKS...AND RIVERS.
IF RAINFALL RATES BECOME EXCESSIVE...FLOODING WILL INCREASINGLY
BECOME A THREAT.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. PLEASE
CONTINUE TO MONITOR NOAA WEATHER RADIO...MEDIA...AND RADIO OUTLETS
FOR WEATHER UPDATES...AND BE PREPARED TO TAKE APPROPRIATE
MITIGATIVE ACTIONS...SUCH AS MOVING TO HIGHER GROUND IF NEAR A
FLOOD PRONE WATERWAY...IF FLOOD OR FLASH FLOOD WARNINGS BECOME
NECESSARY LATER THIS AFTERNOON.

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 8:31 PM ESTAreal Flood WarningRNKPittsylvania, City of Danville3 hr
Dec 24, 11:47 PM ESTAreal Flood AdvisoryRNKCharlotte, Halifax3 hr
Dec 25, 2:49 AM ESTAreal Flood AdvisoryRNKCharlotte, Halifax8 hr
Dec 25, 5:25 AM ESTDense Fog AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more4 hr
Dec 25, 2:52 PM ESTAreal Flood AdvisoryRNKBland, Grayson, Smyth, Tazewell, Wythe6 hr

Nearby

Flash Flood Warnings in Virginia, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.